Connecticut, 2008

Damaging Winds in Connecticut, July 27, 2008

July 27, 2008 · NWS ALY · 3 events in 1 county or zone

A cold front moved east across western New England during the mid afternoon hours of Sunday July 27th. The interaction of this front, and a warm, moist and unstable air mass, led to the development of numerous showers and thunderstorms across the Litchfield Hills of northwest Connecticut.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A cold front moved east across western New England during the mid afternoon hours of Sunday July 27th. The interaction of this front, and a warm, moist and unstable air mass, led to the development of numerous showers and thunderstorms across the Litchfield Hills of northwest Connecticut.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 27, 12:40 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 27, 12:40 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
140 PM EDT SUN JUL 27 2008

.SYNOPSIS...
A COLD FRONT WILL GRADUALLY MOVE EAST ACROSS THE AREA TODAY AND
MERGE WITH A PRE FRONTAL TROUGH OVER THE LOWER AND MID HUDSON
VALLEY. THESE BOUNDARIES WILL PROVIDE FOCUS FOR SHOWERS AND
THUNDERSTORMS THROUGH THIS EVENING. THE MERGE FRONTAL BOUNDARY IS
EXPECTED TO SHIFT EASTWARD AND BECOME NEARLY STATIONARY ACROSS LONG
ISLAND AND SOUTHERN NEW ENGLAND TONIGHT INTO MONDAY. WEAK HIGH
PRESSURE IS EXPECTED TO BUILD INTO THE REGION TUESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
SEVERE THUNDERSTORM WATCH #760 IN EFFECT UNTIL 8 PM FOR ENTIRE
FORECAST. REFER TO MESOSCALE DISCUSSIONS #1932 AND #1933 ISSUED
BY THE STORM PREDUCTION CENTER FOR DETAILS.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
ON MONDAY INTO MONDAY EVENING SECONDARY TROUGH AND MID LEVEL
TROUGH AXIS ROTATE THROUGH FA AND WITH SEVERAL VORT MAXS ROTATING
AROUND TROUGH EXPECT THAT SCATTERED SHOWERS AND THUNDERSTORMS
WILL OCCUR MAINLY MONDAY AFTERNOON INTO MONDAY EVENING. THIS
ACTIVITY SHOULD END MUCH QUICKER THAN SUNDAY EVENING BEING TIED
MORE TO DAYTIME HEATING ACTING ON GOOD COLD POOL ALOFT.

FINALLY A BREAK IN THE SHOWER AND THUNDERSTORM ACTIVITY EXPECTED
SECOND HALF OF MONDAY NIGHT THROUGH TUESDAY. ALTHOUGH
THUNDERSTORMS MAY RETURN TUESDAY NIGHT AS MODELS HINT AT A MCS
MOVING ACROSS NORTHERN PORTION OF FA LATE AT TUESDAY NIGHT.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
BEST CHANCES FOR PRECIP ON WED AS LOW PRESSURE MOVES FROM THE GREAT
LAKES ACROSS OUR CWA...AND OFF LONG ISLAND BY THU AM.  LOW PRESSURE
WAVE HANGS BACK BEHIND LOW AND ONLY GRADUALLY BREAKS DOWN...TO
PROVIDE CONTINUED CHC FOR PRECIP THROUGH THU...PARTICULARLY FOR
DAYTIME PERIODS.  WEAK HIGH PRESSURE WAVE SHOULD BEGIN A BRIEF DRY
PERIOD FROM LATE FRIDAY INTO EARLY SATURDAY...BUT DAYTIME HEATING
COULD BRING MORE SCATTERED SHOWERS ON SATURDAY.  WENT WITH HPC
GUIDANCE...WITH TEMPS AVERAGING SLIGHTLY COOLER THAN THE MEX MOS.

&&

.AVIATION /18Z SUNDAY THROUGH THURSDAY/...
AREA OF CONVECTION WAS JUST SOUTHEAST OF KALB MOVING NORTHEAST.
SOME CELLS ARE BACKBUILDING SO WE HAVE AN HOUR OF VCTS/-SHRA
IN THE KALB TAF. CONVECTION SHOULD NOT AFFECT KGFL. KPOU WILL
BE MOST AFFECTED...WITH ONE LINE MOVING THRU BETWEEN 1800 AND
2000 GMT AND MORE CONVECTION EXPECTED TO AFFECT THE REGION
BETWEEN 2300 AND 0200. WINDS WILL BE SOUTH TO SOUTHWEST 5 TO
10 KNOTS. HIGHER GUSTS MAY BE EXPECTED IN OR NEAR TSTMS.
TONIGHT WINDS WILL DIE DOWN AND FOG AND LOW STRATUS IS
LIKELY TO FORM IN SOUTHEASTERN NY...ESPECIALLY AREAS THAT
HAVE HAD HEAVY RAIN...WITH IFR CONDITIONS LIKELY IN SOME AREAS.
MVFR FOG WILL PROBABLY FORM AT KGFL WHILE WINDS ARE LIKELY TO
KEEP KALB VFR OVERNIGHT.  MONDAY SHOULD BE VFR AT LEAST ACROSS
THE HUDSON...MOHAWK...AND HOUSATONIC VALLEYS. THE UPPER TROF
IS LIKELY TO BRING SOME LOW CLOUDS ACROSS THE ADIRONDACKS WHICH
MAY RESULT IN SOME MVFR CIGS OVER THE HIGHER TERRAIN...AND
POSSIBLY SOME LIGHT SHWRS/TSTMS AS WELL ALTHOUGH VISBY SHOULD
REMAIN VFR. WINDS MONDAY WILL BE SW 6 TO 12 KTS.

OUTLOOK...

MON NT...VFR...POSSIBLY LCLLY MVFR DUE TO MIST.
TUE...VFR...NO SIG WX.
WED-THU...VFR/MVFR SCT SHRA/TSRA.

&&

.HYDROLOGY...
RAIN FROM THE STORMS YESTERDAY EVENING HAVE CAUSED MINOR TO
MODERATE RISES ON SEVERAL RIVERS ESPECIALLY EAST OF THE HUDSON
INCLUDING THE WALLOOMSAC...BATTENKILL...AND HOOSIC. ALSO THE
MOHAWK RIVER CAME UP A FOOT AND A HALF NEAR LITTLE FALLS.
BETWEEN LITTLE FALLS AND THE CRESCENT DAM THE LEVEL OF THE
MOHAWK WILL NOT CHANGE MUCH SINCE THE RIVER LEVEL IS RAISED
FOR THE BARGE CANAL. HOWEVER THERE WILL BE AN INCREASE IN
FLOW AND DEBRIS WASHED INTO THE RIVER MAY BE A HAZARD TO
BOATS IN BOTH THE MOHAWK AND HUDSON RIVERS.

HEAVY RAINS WILL CONTINUE TO BE A THREAT INTO THIS EVENING ACROSS
THE REGION...ESPECIALLY SOUTH AND EAST OF ALBANY. LOCALIZED
RAINFALL AMOUNTS OF 1 TO 3 INCH ARE POSSIBLE. SOME OF THESE
AREAS RECEIVED MORE THAN 2 INCHES OF RAIN SATURDAY NIGHT.
THE GROUND IS SATURATED IN SOME AREAS AND WHILE NO MAJOR
RESPONSE IS EXPECTED ON MAIN STEM RIVERS...FLOODING OF POORLY
DRAINED LOW LYING AREAS AND SOME CREEKS AND STREAMS MAY OVER
FLOW THEIR BANKS WHERE STORMS TRAIN AND FOLLOW ONE RIGHT AFTER
THE OTHER OVER THE SAME AREA.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&
Hazardous weather outlook, Jul 27, 11:04 AM EST, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1204 PM EDT SUN JUL 27 2008

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-281615-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
1204 PM EDT SUN JUL 27 2008

...SEVERE THUNDERSTORM WATCH 760 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THERE IS A CHANCE OF THUNDERSTORMS MONDAY...ESPECIALLY DURING THE
AFTERNOON INTO THE EVENING.

THERE IS ALSO CHANCE OF THUNDERSTORMS TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 27, 1:01 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
201 PM EDT SUN JUL 27 2008

VTZ014-015-271845-
EASTERN WINDHAM VT-WESTERN WINDHAM VT-
201 PM EDT SUN JUL 27 2008

...A STRONG THUNDERSTORM IN WINDHAM COUNTY...

AT 156 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS
AROUND 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS
LOCATED NEAR GUILFORD CENTER...OR ABOUT OVER BRATTLEBORO...AND MOVING
NORTHEAST AT 18 MPH.

THE THUNDERSTORM WILL BE NEAR...
BRATTLEBORO...VERNON AND NORTH VERNON BY 210 PM EDT
8 MILES SOUTHEAST OF PUTNEY BY 230 PM EDT

RAINFALL RATES UP TO A HALF AN INCH WILL BE POSSIBLE IN LESS THAN AN
HOUR.

WASULA

WASULA
Local storm report, Jul 27, 1:08 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
208 PM EDT SUN JUL 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     LIGHTNING        KINGSTON                41.93N 74.00W
07/27/2008                   ULSTER             NY   TRAINED SPOTTER

            HOUSE STRUCK BY LIGHTNING

&&
Local storm report, Jul 27, 1:25 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
225 PM EDT SUN JUL 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     TSTM WND DMG     LEEDS                   42.26N 73.90W
07/27/2008                   GREENE             NY   LAW ENFORCEMENT

            SOUTH CAIRO TO LEEDS NUMEROUS TREES AND WIRES DOWN
            CAUSING NUMEROUS ROAD CLOSURES AND POWER OUTAGES.
            STRUCTURAL DAMAGE DETAILS UNKNOWN.

&&
Local storm report, Jul 27, 1:30 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
230 PM EDT SUN JUL 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND DMG     ROSENDALE               41.85N 74.08W
07/27/2008                   ULSTER             NY   LAW ENFORCEMENT

            TREE DOWN IN ROSENDALE WITH TREES REPORTED DOWN IN OTHER
            LOCALES ACROSS COUNTY

&&
Local storm report, Jul 27, 1:48 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
248 PM EDT SUN JUL 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND DMG     AUSTERLITZ              42.32N 73.47W
07/27/2008                   COLUMBIA           NY   PUBLIC

            TREES DOWN

0200 PM     HAIL             CLINTON HOLLOW          41.85N 73.82W
07/27/2008  E1.50 INCH       DUTCHESS           NY   PUBLIC

            QUARTER TO PING PONG BALL SIZED HAIL SCHOOLHOUSE RD

0215 PM     HAIL             CLINTON CORNERS         41.83N 73.76W
07/27/2008  E0.88 INCH       DUTCHESS           NY   PUBLIC

0230 PM     HAIL             BECKET                  42.33N 73.08W
07/27/2008  E1.00 INCH       BERKSHIRE          MA   TRAINED SPOTTER

            ROUTE 8

&&
Local storm report, Jul 27, 1:51 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
251 PM EDT SUN JUL 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     OTIS                    42.20N 73.07W
07/27/2008                   BERKSHIRE          MA   TRAINED SPOTTER

            NUMEROUS TREES DOWN ROUTE 8

0240 PM     HAIL             OTIS                    42.20N 73.07W
07/27/2008  E1.00 INCH       BERKSHIRE          MA   TRAINED SPOTTER

&&

The radar

The Albany radar (KENX), 91 km away, was scanning. The volume nearest the first event began at 19:10 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Litchfield

When
July 27, 2:10 PM EST
Where
Litchfield County, 0.51 mi E of Falls Vlg
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.950, -73.360

Trees and wires were down in Falls Village due to strong thunderstorm winds.

Thunderstorm Wind, Litchfield

When
July 27, 2:36 PM EST
Where
Litchfield County, 1.24 mi NE of West Torrington
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.830, -73.130

A large tree was reported down on Heights Drive near Torrington.

Thunderstorm Wind, Litchfield

When
July 27, 3:00 PM EST
Where
Litchfield County, 0.86 mi SW of North Woodbury
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.540, -73.210

A tree was reported down in Woodbury due to strong thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2008Every state in 2008This day in weather historyWarnings in Connecticut, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127105, 127106, 127107.